Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Comments Comments
  •  (6)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Personal Perspective

The Meds and Me

Summer 2009

I have lived in Manhattan for 25 years. I was diagnosed with HIV in 1988, but I'm sure I was positive before then. During the first ten years after my diagnosis I spent very little time thinking about HIV. I was healthy and had a good job and a fulfilling social life to keep me busy. I was doing administrative work at a major investment bank in the city and spent the majority of my time working or having fun.

In 1998 my doctor suggested that I start Epivir, Zerit, and Ziagen. Although I was not sick, my CD4 count was lower than the doctors liked to see, so they put me on meds. I had never been sick until I began taking HIV medications. I was doing fine for a while, but then I started having side effects, like elevated liver function tests and feeling weak. So in 2000 my doctor had me switch to

View Full Article


  
  • Email Email
  • Comments Comments
  •  (6)
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Visit ACRIA's website and GMHC's website to find out more about their activities, publications and services.
 
See Also
Read More Articles in the Summer 2009 Issue of Achieve
More Personal Accounts Concerning HIV Treatment

Reader Comments:

Comment by: MrFinished (California) Thu., Nov. 8, 2012 at 11:33 am EST
How long will it take me to die since I went off my meds?
Reply to this comment


Comment by: steve (nigeria) Wed., Oct. 7, 2009 at 1:29 pm EDT
i really identify with the writer.In my country,so much emphasis is laid on being tested but nothing is being done on the aftermath of such test.It took a great lot of inner strenth to deal with the initial side effects of efferverence and lamuvudine.
I felt really dizzy and weak at work but i got through these symtoms.
I really look forward to a long and happy life with lots of kids.
Reply to this comment


Comment by: David (Minneapolis) Thu., Sep. 24, 2009 at 12:04 pm EDT
I can relate to this too. While I was diagnosed in 2006, I was in a study testing different drug combinations. For almost a year, I was undetectable with T4- over 600. Then Bush stopped the funding for the study and I had to be unblinded and start buying my own meds. They were $300/month on top of an insurance premium of $500.00/month. I have very low income yet I have assets because I am 57. Since I have health insurance with $3000.00 deductable, I cannot qualify for assistance. I also have trouble with side effects. I was diabetic already and the drugs Sustiva and Epzicom have made my neuropathy much worse and my triglycerides have gotten high. My doctors want to chase the side effects with more drugs. I decided in June 2009 to begin my own dosing. I take my drugs regularly for a month and then I take the next month off a scheduled treatment interupption. My T4 cells have remained above 600 and my Viral load hovers around 100. I am not so sure that less than 48 is so important. I feel very good when I have a month w/o drugs and most of the neuropathy goes away. I keep monitoring my blood every couple of months. So far so good. My Doc says it will lead to resistence but I think the routine is well worth it financially and side effects. The drugs work, but seem to be too toxic for the rest of my body.
Reply to this comment


Comment by: Ted (Louisville) Mon., Sep. 21, 2009 at 1:01 am EDT
I recently found out I was poz. Even with much better meds, it is a big decision on when to start meds. My CD4 has jumped above 1,000 and currently around 800--not on meds. My doc says I have time before going on meds. I hope even better ones will come out before I have to go on them. I've heard conflicting info about today's drugs. Some say still can cause liver, kidney, and cholesterol/heart problems and others say they don't do this. It is still better than being dead, so I'll take what I get and pray for minor side-effects.
Reply to this comment


Comment by: Daniel (Washington, DC) Fri., Sep. 18, 2009 at 12:48 am EDT
Boy, I surely could relate to this writer's story. I too tested positive in 1988, but I would hesitate to call my side effects minor. Since I started taking meds in 1990, I have had pancreatitis, peripheral neuropathy, which I still deal with, and recently I have been diagnosed with coronary artery disease (three arterial stents) and early-stage kidney disease. I also have lots of visceral fat and facial wasting, which make me look like a skinny man with a belly. All of these things, they tell me, are related to medicines I have taken over the years. While I am grateful for these antivirals and the wonders they have worked on my HIV disease (CD4+ ~800 and undetectable viral load) I fear that these physical changes will shorten my life even while my HIV disease is "under control." I know I just have to keep the faith and continue to do what I need to do each day. Thanks God for my doctor, who is very much in the know re: cutting edge treatments for my WHOLE person. Be strong, everyone.
Reply to this comment


Comment by: Darryl (Sydney, Australia) Thu., Sep. 17, 2009 at 5:13 pm EDT
A very encouraging story. Hiv meds certainly cause stomach problems that can be hard to deal with. I was diagnosed 3 years ago with cd4 count of 44. The meds Im on are Reyataz, 3tc and Isentress. My quality of life has improved but I often wake up in the early hours of the morning feeling sick in the stomach. Nevertheless it passes. All the best, Darryl
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Tools
 

Advertisement